Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 7, NWS North Platte, NE

March 27, 20227 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Mar 27, 2022, 1:25 PM MDT for 7 counties in Nebraska. It took effect at Mar 28, 2022, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2022, 1:25 PM MDT (19:25 UTC)
In effect from
Mar 28, 2022, 12:00 PM MDT
Expired
Mar 28, 2022, 6:43 PM MDT
In force
7 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Keith County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1932 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WWUS83 KLBF 271925
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
225 PM CDT Sun Mar 27 2022

NEZ204-280930-
/O.UPG.KLBF.FW.A.0007.220328T1800Z-220329T0100Z/
/O.NEW.KLBF.FW.W.0007.220328T1800Z-220329T0100Z/
Eastern Panhandle/Crescent Lake NWR-
125 PM MDT Sun Mar 27 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT MONDAY FOR
STRONG WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in North Platte has issued a Red
Flag Warning FOR STRONG WIND AND LOW RELATIVE HUMIDITY, which is 
in effect from noon to 7 PM MDT Monday. The Fire Weather Watch is 
no longer in effect.

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 14 percent.

* Temperatures...In the lower 70s.

* Impacts...Weather conditions could become favorable for rapid 
  fire growth and erratic fire behavior. Fires may quickly 
  become out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
3 follow-up statements
114 
WWUS83 KLBF 272246
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
546 PM CDT Sun Mar 27 2022

NEZ204-281300-
/O.CON.KLBF.FW.W.0007.220328T1800Z-220329T0100Z/
Eastern Panhandle/Crescent Lake NWR-
446 PM MDT Sun Mar 27 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
MONDAY FOR STRONG WIND AND LOW RELATIVE HUMIDITY...

* Affected Area...Fire Weather Zone 204 Eastern
  Panhandle/Crescent Lake NWR.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 12 percent.

* Temperatures...In the lower 70s.

* Impacts...Weather conditions could become favorable for rapid 
  fire growth and erratic fire behavior. Fires may quickly 
  become out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
101 
WWUS83 KLBF 280812
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
312 AM CDT Mon Mar 28 2022

NEZ204-282215-
/O.CON.KLBF.FW.W.0007.220328T1800Z-220329T0100Z/
Eastern Panhandle/Crescent Lake NWR-
212 AM MDT Mon Mar 28 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN
NEBRASKA PANHANDLE AND WESTERN SANDHILLS..

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR.

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 to 15 percent.

* Temperatures...Highs in the mid to upper 70s.

* Impacts...Weather conditions could become favorable for rapid 
  fire growth and erratic fire behavior. Fires may quickly 
  become out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
181 
WWUS83 KLBF 290043 AAA
RFWLBF

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service North Platte NE
743 PM CDT Mon Mar 28 2022

NEZ204-290145-
/O.CAN.KLBF.FW.W.0007.000000T0000Z-220329T0100Z/
Eastern Panhandle/Crescent Lake NWR-
643 PM MDT Mon Mar 28 2022

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE EASTERN NEBRASKA PANHANDLE AND WESTERN
SANDHILLS...

The National Weather Service in North Platte has cancelled the
Red Flag Warning.

This risk of critical fire weather conditions across the eastern
Panhandle and western Sandhills has ended. The Red Flag Warning 
for this area is cancelled.

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 27, 11:58 AM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 27, 11:58 AM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1258 PM CDT Sun Mar 27 2022

.SHORT TERM...(Today through Monday)
Issued at 436 AM CDT Sun Mar 27 2022

Near-term concerns revolve around elevated to critical fire weather
conditions for Sunday and Monday. A Fire Weather Watch has been
issued for portions of western Nebraska Monday afternoon into early
evening. Details specific to the fire weather concerns can be found
in the Fire Weather discussion below.

Period begins with northwesterly flow across much of the Midwest
through the High Plains as upper-level ridging continues to approach
the Great Basin and large-scale troughing moves into the Northeast
CONUS. Strong surface high pressure stretches from northern Manitoba
down through the lower Great Lakes. With the area caught in a tight
pressure gradient as surface low pressure remains prevalent to the
west, expect increasing southerly winds today. A narrow ribbon of
stronger flow just off the surface will continue to develop through
the morning hours which lead to the development of some light
showers in an area of weak convergence. Moisture is fairly limited
and with ample dry air in the low levels, expecting this activity to
remain fairly limited across the area. Maintained a mention of
flurries this morning across Central Nebraska with light snow in
close proximity to the Missouri River valley beginning around
sunrise but exiting by mid-morning. This will develop within an area
of stronger WAA and isentropic lift on the 290-300K surfaces. Little
to no accumulations are expected. Did decrease high temperatures
slightly today, especially across Central Nebraska, where areas will
likely hold onto sub-zero h85 temperatures through the day and thus
holding afternoon highs closer to the mid 40s. Further west and
closer to the developing thermal ridge, expect warmer temperatures
with values approaching the low 60s. Timing of strongest southerly
winds will favor late morning with a lull around the middle of the
day until a slight increase during the late afternoon. Gusts in the
25 to 30 mph range are possible.

For Monday...mid-level ridging will continue to move in from the
west with the ridge axis settling into the area around midday. A
strong low-level jet will develop which will prevent the boundary
layer from decoupling and keep morning lows on the mild side,
ranging from middle 30s west to middle 20s east. Expect this belt of
stronger winds to gradually shift east through the day while
maintaining appreciable strength. This will continue strong WAA
through the day. Some uncertainty remains regarding daytime highs on
Monday. Recent trends from the NAM and ECMWF have decreased values
somewhat even though h85 temperatures even though h85 temperatures
are set to exceed the 99th percentile over much of western Nebraska.
This likely has to do with suggesting the surface boundary progged
to approach off the higher terrain settles further west. This would
limit spread of the downsloping flow within the drier airmass. As
such, have seen temperatures decrease slightly for Monday with the
greatest warmth "retreating" to west of Highway 61. Even so, high
temperatures will reach anomalously warm values across the entirety
of the forecast area with some readings of 25 to 30 degF above
normal across our northwest zones. This translates to highs around
60s for the Highway 281 corridor to the upper 70s to low 80s west of
Highway 61.

.LONG TERM...(Monday night through Saturday)
Issued at 436 AM CDT Sun Mar 27 2022

Beginning 00z Tuesday. Ridge breakdown will begin late Monday as a
long wave trough tracks into the Desert Southwest and the first
period of appreciable height falls overspreads the area. A rapidly
deepening surface low will begin to take shape Tuesday morning
across western Kansas into western Nebraska. This will line up with
the greatest height falls locally and strongest WAA immediately east
of the area. Precipitation chances will increase quickly Tuesday
afternoon as the main deformation band moves through the area.
Thermal profiles will favor rain initially with even the potential
for a few thunderstorms across Central Nebraska as surface dew
points climb into the 40s and cold air aloft push LI values below
zero. The lack of significant instability should prevent these from
being nothing more than rain showers with a few embedded
thunderstorms however. Afternoon highs will reach the 50s and 60s,
but fall quickly through the evening as CAA quickly increases. This
will foster a transition to at least a rain/snow mix if not all snow
by early morning Wednesday. At this time, any threat for accumulating
snow appears to be low given track of the surface low being well to
the southeast and the h7 low tracking over the area. Add to this the
late arrival of the coldest air and conditions appear to support
this. One additional concern with this system will be the potential
for strong winds. NAEFS guidances suggests winds off the surface
exceeding the 90th Percentile up through h7 and potentially
approaching the 95th percentile around h85. ECMWF Extreme Forecast
Index highlights much of central Nebraska experiencing an anomalous
wind event, but falls short of suggesting it be significant based on
shift of tails values. Opted to increase winds after coordination
with neighboring offices as a result. Various ensemble guidance
hints at the potential for seeing High Wind Warning (58 mph gusts or
greater) Wednesday morning, but confidence in this remains low so
will only mention potential for wind speeds to increase with later
forecasts. For now, have peak gusts approaching 50 mph Wednesday
morning. High temperatures will continue to drop with Wednesday's
values holding onto the 40s and potentially upper 30s. Though total
precipitation amounts remain somewhat uncertain, the potential for
the entire area to see rainfall is possible. Uncertainties remain
but confidence should only continue to increase in the coming days.

For Thursday...evolution of the main storm system now exiting the
area has become a bit more certain compared to a day ago. Seems to
be fairly good agreement in deepening the surface low as it
continues to track towards the Great Lakes. Given the expectation
for this to occur by late morning Thursday, do believe the area will
see a period of dry weather return for much of the daytime. With the
coldest pocket of air now settling northeast of the area, will see a
modest temperature recovery for Thursday. Highs will likely recover
closer to seasonable norms across the Panhandle into southwest
Nebraska while North Central Nebraska remains slightly below normal.
Winds will again remain gusty which will only work to make the day
feel colder than it actually is as gusts range from 25 to 35 mph out
of the northwest.

For Friday and beyond...confidence beyond Thursday begins to drop
off again as some questions regarding the approach of a digging
trough within the flow and where this feature tracks remains
unresolved. Have seen recent trends suggesting that precipitation
chances have increased for the Friday and Saturday timeframe. The
biggest proponent of this is the ECMWF and its ensemble counterpart.
Probabilities of seeing > 0.1" have noticeably increased with many
individual members painting widespread and potentially heavy QPF
values. Though the GEFS advertises a similar pattern, it favors
areas south of the Kansas state line and largely misses western
Nebraska. Do believe PoPs utilizing the model blend increased on
account of the latest ECMWF/EPS, but remains far from certain so do
suggest one with interests in the late week check back with later
forecasts for more possible fluctuations in the precipitation
outlook. What appears likely is for April to begin with temperatures
near to slightly below normal for the first few days as highs look
to settle around the upper 40s to low 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1257 PM CDT Sun Mar 27 2022

Mostly quiet aviation conditions are expected over the next day with
the only major concern being increasing winds. Overnight low level
wind shear is possible as winds increase. Strong winds will continue
into Monday morning with gusts up to 25 knots possible. These
stronger winds will continue into Monday afternoon.

&&

.FIRE WEATHER...
Issued at 436 AM CDT Sun Mar 27 2022

Elevated fire weather conditions will develop across portions of
north central Nebraska on Sunday as strong southerly winds develop
across much of the area. Forecast high temperatures have decreased
slightly, however, ample dry air in place with mostly sunny skies
this afternoon will push afternoon humidity minimums into the low
20s. Though critical fire weather conditions are not expected, any
fire starts will have the potential to spread rapidly owing to the
expected wind gusts.

For Monday, have issued a Fire Weather Watch for Zone 204 (eastern
Panhandle and portions of western Sandhills). A quasi-stationary
boundary will drift off the higher terrain with anomalous warmth
overtop this feature. To the west of this boundary...expected to set
up just west of the Highway 61 corridor...westerly downsloping winds
and h85 temperatures of near 20 to 22 degC will foster an area of
highs climbing into the upper 70s to low 80s. This will be
coincident with dew points in the mid to upper 20s which will push
afternoon humidity minimums into the critical range (< 15%) during
the afternoon. With forecast wind gusts around 25 to 30 mph,
coordinated and issued a Fire Weather Watch with adjacent offices.
One consideration, however, has been recent trends placing this
frontal boundary further west than currently progged. Should this
continue to occur, afternoon high temperatures may fall with later
forecasts which would limit how low humidities fall. For now, given
the forecast calling for critical levels to occur, did join in
issuing a watch but should afternoon forecast highs continue to fall
the watch may be allowed to be cancelled. Confidence in this is low
but non-zero so stay tuned to later forecasts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening
for NEZ204.

&&

SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Kulik
FIRE WEATHER...NMJ
Hazardous weather outlook, Mar 27, 10:30 AM MDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1130 AM CDT Sun Mar 27 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-281630-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1130 AM CDT Sun Mar 27 2022 /1030 AM MDT Sun Mar 27 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Elevated to near critical fire weather conditions are anticipated
today, primarily in north central Nebraska, where low humidity
values correspond with breezy south winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A Fire Weather Watch is in effect Monday afternoon and early
evening for the Panhandle and western Sandhills due to warm
temperatures, very dry air, and a westerly breeze.

A strong cold front crosses the forecast area on Tuesday,
resulting in rain switching to snow Tuesday night. Northerly
winds on Wednesday will approach 50 mph at times. Travel may be
difficult for lightweight and high-profile vehicles, especially
on east-west routes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 2:09 AM MDTFire Weather WatchLBFArthur, Cherry, Deuel, Garden, Grant, Keith and 1 more11 hr

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.